Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Omaha, NE

April 24, 2025Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at Apr 24, 2025, 7:14 PM CDT for Pottawattamie County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 7:14 PM CDT (00:14 UTC)
Expired
Apr 24, 2025, 10:55 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS53 KOAX 250014
FFWOAX
IAC155-250415-
/O.NEW.KOAX.FF.W.0002.250425T0014Z-250425T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
714 PM CDT Thu Apr 24 2025

The National Weather Service in Omaha/Valley has issued a

* Flash Flood Warning for...
  Central Pottawattamie County in southwestern Iowa...

* Until 1115 PM CDT.

* At 714 PM CDT, emergency management reported flooding near the 
  intersection of 340th and Idlewood Road, south of Minden. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring with additional 
  flooding likely along area creeks and ditches.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakland, Hancock and Arrowhead Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4131 9538 4125 9550 4125 9559 4127 9566
      4141 9566 4146 9558 4146 9553 4140 9537

FLASH FLOOD...OBSERVED

$$

Mead
1 follow-up statement
329 
WGUS73 KOAX 250355
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley NE
1055 PM CDT Thu Apr 24 2025

IAC155-250405-
/O.CAN.KOAX.FF.W.0002.000000T0000Z-250425T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-
1055 PM CDT Thu Apr 24 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL POTTAWATTAMIE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4131 9538 4125 9550 4125 9559 4127 9566
      4141 9566 4146 9558 4146 9553 4140 9537

$$

DeWald

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 6:35 PM CDT, 39 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible.
  • Friday afternoon through Saturday morning looks dry.
  • Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday.
Area forecast discussion, Apr 24, 6:35 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms will move through the
  area this afternoon and evening. Isolated severe weather and
  locally heavy rainfall are possible.

- Friday afternoon through Saturday morning looks dry.

- Thunderstorm chances return Sunday into Monday, with some
  severe weather threat, especially on Monday.

&&

.DISCUSSION...
Issued at 255 PM CDT Thu Apr 24 2025

...Remainder of this afternoon through tonight...

Synthesis of radar and satellite imagery as of 230 PM indicates
a vorticity maximum over central NE, which is supporting a
loosely organized shield of showers and thunderstorms across
portions of eastern NE. More vigorous convection has recently
developed just north of Hebron along an apparent surface
boundary that extends east-northeast through portions of
southeast NE and southwest IA. While considerable cloud debris
and marginal boundary-layer moisture content have limited air
mass destabilization so far today, filtered sunshine should
allow for further destabilization this afternoon along and south
of the surface boundary. That notion is consistent with latest
CAM guidance, which indicates a gradual uptick in thunderstorm
intensity later this afternoon into evening along or just south
of the I-80 corridor.

Locally backed surface winds along and just north of the surface
boundary are resulting in enhanced low-level hodograph curvature
with the current KOAX VWP indicating 0-1-km SRH of 200-250
m2/s2. A number of the CAM solutions indicate updraft helicity
swaths with the simulated storms, which is consistent with the
currently observed wind profile. So, despite the marginal
instability, the potential exists for embedded supercell
structures capable of hail up to quarter size, locally strong
wind gusts, and perhaps a brief tornado or two through 7 or 8
PM. Locally heavy rainfall is also possible.

Another round of showers and a few thunderstorms could move
through the area late tonight; though no severe weather is
expected with that activity.

...Friday and Saturday...

Mid-level ridging will build over the central U.S. while a
surface high progresses from the northern Plains into Great
Lakes region. That pattern evolution will allow a drier low-
level air mass to filter into the region Friday and Friday night
with no precipitation expected during that timeframe. By
Saturday, low-level moisture will begin to increase on the
backside of the surface high, with the forecast indicating 15-20%
PoPs across our western counties. High temperatures are expected
to be mainly in the 60s both days.

...Saturday night through Sunday night...

A prominent mid-level trough will progress through the Interior
West, encouraging the development of a surface low over the
northern or central High Plains on Sunday. As mentioned above,
low-level moisture will begin to increase by Saturday, with
that process being hastened by the development of a low-level
jet (LLJ) during this timeframe. The 12z global models suggest
that moisture increase coupled with steepening mid-level lapse
rates will promote air mass destabilization, with the potential
for periodic thunderstorm chances (peak PoPs of 40-60%) during
this time period. While specific details remain uncertain, a few
strong to severe storms appear possible.

Gusty south winds on Sunday will draw a warmer air mass into the
region with forecast highs in the 70s.

...Monday and Monday night...

The 12z models indicate a complex upper-air pattern evolution,
with an apparent lead shortwave trough progressing through the
northern Plains into upper MS Valley early in the day Monday.
That lead disturbance will then precede a neutral to positively
tilted trough, which will overspread the northern and central
Plains later Monday into Monday night. In response to those
upper-air developments, the primary surface low is expected to
develop from the northern Plains into upper Great Lakes on
Monday with a trailing cold front progressing through the mid MO
Valley. The cold front will serve as the focus for thunderstorm
development Monday afternoon and evening.

The early-day passage of the lead shortwave trough to our north
may result in the veering of low-level winds within the pre-
frontal warm sector, potentially reducing low-level hodograph
curvature and resultant SRH. Nonetheless, ample deep-layer
shear will combine with a moderately unstable air mass to
create a favorable environment for supercells capable of all
hazards. That notion is supported by various machine-learning
systems, which highlight far eastern NE and IA with some of the
highest severe-weather probabilities.

...Tuesday and Wednesday...

Surface high pressure is forecast to build through the region
Tuesday and Tuesday night, ahead of another frontal system,
which is expected to move into the area Wednesday night. As
such, the forecast will indicate a dry forecast Tuesday and
Tuesday night with increasing PoPs Wednesday afternoon into
Wednesday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 635 PM CDT Thu Apr 24 2025

Ongoing showers and thunderstorms are expected to progress east
of the terminal locations within the next couple of hours with
ceilings lowering to MVFR and then IFR in the 02-04z timeframe
at KOMA and KLNK. Prevailing IFR ceilings at KOFK will lower to
LIFR. Ceilings will gradually improve on Friday. North or
northeast winds at 8-13 kt will prevail overnight before
strengthening from the north on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Apr 24, 3:03 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
303 PM CDT Thu Apr 24 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
303 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated severe storms are possible through 7 or 8 PM along and
south of I-80. Hail up to quarter size, locally damaging wind
gusts, a couple of brief tornadoes, and locally heavy rainfall
are all possible.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances return Sunday into Monday. There appears to
be increasing chances for severe weather Monday afternoon and
evening across southwest Iowa and southeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or Friday.

In the hours before

Local storm report, Apr 24, 5:56 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
556 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             4 NE Council Bluffs     41.28N 95.81W
04/24/2025  M1.75 Inch       Pottawattamie      IA   Emergency Mngr

&&
Local storm report, Apr 24, 5:57 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
557 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Hail             4 NE Council Bluffs     41.28N 95.81W
04/24/2025  U1.75 Inch       Pottawattamie      IA   Emergency Mngr

&&

SF
Local storm report, Apr 24, 6:01 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
601 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             3 ENE Ralston           41.21N 95.99W
04/24/2025  M3.00 Inch       Douglas            NE   Public

            Pictures on Social Media.

&&
Local storm report, Apr 24, 6:05 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
605 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             3 NE Council Bluffs     41.28N 95.82W
04/24/2025  E1.75 Inch       Pottawattamie      IA   Public

            Pictures on social media.

&&
Local storm report, Apr 24, 6:06 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
606 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             2 N Council Bluffs      41.27N 95.85W
04/24/2025  E1.25 Inch       Pottawattamie      IA   Public

            Pictures on social media.

&&
Local storm report, Apr 24, 6:42 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
642 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Rain             4 W Fairbury            40.15N 97.25W
04/24/2025  M2.20 Inch       Jefferson          NE   Emergency Mngr

            Emergency management reports 2.20 on
            rainfall as training storms reside over the
            area.

&&

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.